MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. DISPOSABLE DISTAL ATTACHMENT

AOMORI OLYMPUS CO., LTD. DISPOSABLE DISTAL ATTACHMENT
Model Number D-201-11804
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code Gastroesophageal Burn (4475)
Date of Event 11/20/2023
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported, when using a disposable distal attachment, there was fire at the plastic distal end cover causing burns to the patient¿s stomach.The event occurred during the pre-labeling phase of a therapeutic procedure (esd) and the c02 air pump was used to supply the gas at the time of the incident.There was no procedural delay, or no further patient harm reported with the event.The procedure was finished with another set of device.The patient was hospitalized for further treatment.This event requires four reports.The related patient identifiers are as follows: patient identifier (b)(6): videoscope.Patient identifier (b)(6): electrosurgical knife.Patient identifier (b)(6): hf unit.Patient identifier (b)(6): disposable distal attachment.This medwatch represents patient identifier (b)(6): disposable distal attachment.
 
Additional Manufacturer Narrative
The investigation is ongoing.A supplemental report will be submitted upon completion of the investigation.
 
Event or Problem Description
It was reported that the endoscope suddenly blacked out during the procedure.After removing the endoscope, the device was found to be smoking and burned at the tip; however, there was no flame observed.The plastic piece was burnt and the plastic cap at the tip end of the device was melted.The patient experienced mucous membrane burns to the stomach.The patient was treated and has since been discharged from the hospital.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's (lm) investigation.The subject device was not returned to olympus for a physical evaluation.However, a photo of the device was provided, and the device appeared scorched.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, since the subject device was not returned to olympus, a physical inspection could not be performed.Therefore, the root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) in section: instruction manual of gif-q260j: ¿if the intestines contain a flammable gas, replace it with air or a non-flammable gas such as co2 before performing high frequency cauterization treatment.Otherwise, fire or explosion could result.¿ ¿never emit high frequency current before confirming that the distal end of the high frequency endo-therapy accessory is in the endoscope¿s field of view.Also confirm that the electrode section and the mucous membrane in the vicinity of the target area are at an appropriate distance from the distal end of the endoscope.If the high frequency current is emitted while the distal end of the endo-therapy accessory is not visible or too close to the distal end of the endoscope, patient injury, bleeding and/or perforation as well as equipment damage can result.¿ instruction manual of esg-400: ¿ignitable anesthetics and gases: the risk of flammable gases or other materials being ignited exists with any surgical application of electrical energy.1.Precautionary measures must be taken to keep flammable materials and substances away from the site of intervention (do not use flammable anesthetics, nitrous oxide or oxygen).Otherwise, an explosion or fire may result and cause serious injuries.2.Do not use the electrosurgical generator within an explosion zone.This electrosurgical generator is not explosion-proof.¿ ¿ignitable gas in the gastro-intestinal tract: if the intestines contain a flammable gas, replace this gas with air or a non-flammable gas before performing the operation, to minimize the risk of fire or explosion.¿ ¿ignitable cleaning and disinfection agents: 1.Flammable agents used for cleaning and disinfection must be allowed to evaporate before the electrosurgical generator is used.Also ensure that flammable solutions are neither on the patient¿s skin (e.G.Under neutral electrode) nor in the patient¿s body cavity when the electrosurgical generator is used.2.Non-flammable agents should be used for cleaning and disinfection wherever possible.¿ instruction manual of ucr: ¿never install and operate the endoscopic co2 regulation unit in locations where: 1.The concentration of oxygen is high.2.Oxidizing agents (such as nitrous oxide (n2o)) are present in the atmosphere.3.Flammable gases are present in the atmosphere.4.Flammable liquids are near.¿ endoscopic co2 regulation unit ucr 9: ¿otherwise, explosion or fire may result because the endoscopic co2 regulation unit is not explosion-proof.¿ ¿supply medical grade co2 gas only.Never use other kinds of gas.¿ this supplemental report includes additional information received from the customer.B5 updated accordingly.Also, a correction has been made to h6 code (health effect - impact code) to provide information that was inadvertently not included in the initial medwatch.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide a correction to d10 in the previous submission.The device (d-201-11804: disposable distal attachment) was inadvertently added as a concomitant device and has been removed appropriately.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide corrections to b5, d10, and h6 to include information that was inadvertently not included in the previous submission.
 
Event or Problem Description
It was further reported that during the endoscopic submucosal dissection (esd) procedure, co2 gas pumping was performed using the endoscopic co2 regulation unit (ucr) and an air/water valve (mh-438).Oxygen was administered, and there was no misuse of ethanol during the procedure.It was confirmed that the tip attachment (d-201-11804) was attached to the scope, and the green mark on the tip of the electrosurgical knife (kd-655l) was recognized by the endoscopic image.The combustion occurred within a few seconds of energization during the third or fourth marking.The settings for the generator (esg-400) were appropriately programmed as follows: monopolar 1 power coag effect3.There is no possibility that flammable materials, such as ethanol, may have remained in the forceps channel.There were no errors or warning sounds noted at the time of the event.Moreover, the procedure was not completed.As previously noted, the patient was treated and has since been discharged from the hospital.Reportedly, surgery will be completed at a later date after the patient has recovered.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide a correction to b2 to include information that was inadvertently not included in the previous submissions.

Brand Name
DISPOSABLE DISTAL ATTACHMENT
Common Device Name
DISPOSABLE DISTAL ATTACHMENT
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key18564391
Report Number9614641-2024-00149
Device Sequence Number20878813
Product Code FDS
UDI-Device Identifier04953170278280
UDI-Public04953170278280
Combination Product (Y/N)N
Initial Reporter CountryCH
PMA/510(K) Number
K984358
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 11/18/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberD-201-11804
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/26/2023
Supplement Date Received by Manufacturer10/24/2024
11/15/2024
11/18/2024
11/18/2024
Initial Report FDA Received Date01/23/2024
Supplement Report FDA Received Date11/11/2024
11/15/2024
11/18/2024
11/18/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
D-201-11804: DISPOSABLE DISTAL ATTACHMENT.; ELECTROSURGICAL KNIFE.; HF UNIT.; UCR: ENDOSCOPIC CO2 REGULATION UNIT, SN: (B)(6).; VIDEOSCOPE.
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown